Iowa, 2023

Hail in Iowa, July 26, 2023

July 26, 2023 · NWS FSD · 5 events in 2 counties and zones

An isolated storm developed in the axis of greatest elevated instability around 1000 J/kg CAPE and dropped occasional large hail moving southeast across northwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An isolated storm developed in the axis of greatest elevated instability around 1000 J/kg CAPE and dropped occasional large hail moving southeast across northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 26, 2:38 AM CST, 11 minutes earlier.

Area forecast discussion, Jul 26, 2:38 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
338 AM CDT Wed Jul 26 2023

.SHORT TERM...(Today through Thursday)
Issued at 332 AM CDT Wed Jul 26 2023

TODAY: Flow aloft becomes zonal for the second half of the week. The
main concern for Wednesday is going to be the heat and humidity.
BUFKIT soundings show a pretty strong cap that takes most of the day
to erode, but once it does we will mix down very warm (32-36 degrees
C) 850 mb temperatures. Highs as a result will be widespread upper
90s with areas in central SD along the Missouri River reaching
triple digits. Dew points will be in the mid to upper 60s, with a
few 70s, resulting in heat index values in the advisory category
(100+ F). As such, a Heat Advisory has been issued for portions of
southeastern SD, northeastern NE, and northwestern IA from 2 to 8
pm Wednesday afternoon. Lows will be warm, in the low 70s. Winds
will be out of the northwest around 5 to 10 mph with a few gusts
15 to 20 mph. In the evening a surface high pressure moves through
and winds become southerly.

TONIGHT: A subtle disturbance could bring a few isolated to
scattered showers/storms Wednesday evening. There is mixed layer and
elevated instability available, 1500-2000 J/kg, but it quickly falls
off over night. Model guidance for storm initiation is currently
lagging the best instability. Guidance is also low on agreement of
coverage and timing. With this in mind I think any storms that do
form will be weak and pulsy in nature. Will keep low PoPs in the
forecast for now.

THURSDAY: Thursday will be another hot and humid day. Similar to
Wednesday, very warm 850 mb temps (32-38 degrees C) and strong WAA
will result in surface temperatures reaching the mid to upper 90s to
lower 100s. With dewpoints again in the upper 60s to mid 70s, a Heat
Advisory will likely be needed again Thursday as heat indices
approach 105 F. The area most likely to reach advisory criteria is
along and west of the James River Valley, and along I-90 from
Mitchell SD to Jackson MN and south.

.LONG TERM...(Thursday night through Tuesday)
Issued at 332 AM CDT Wed Jul 26 2023

A frontal boundary drops southward across the area on Thursday
night and Friday, though there are some model differences on how
quickly the front drops to the south of our area - and this could
make a slight difference with regard to highs for Friday. The
better consensus is for the front to be out of our area by 00Z in
the evening. Even so, temperatures will remain above normal with
highs upper 80s to mid 90s. With dewpoints in the upper 60s to
lower 70s, it will remain humid. Confidence with regard to any
precipitation chances in the afternoon are low with varying model
solutions.

The front will be well to our south by Saturday, and with cold air
advection behind the front, it will be a much more pleasant day. With
lowering dewpoints, highs will be in the lower to mid 80s.

Unfortunately, the nicer temperatures will be short lived however as
an upper level ridge over the western CONUS begins to shift eastward
for the beginning of next week. With that, highs will creep back up
into the upper 80s to mid 90s for Sunday through Tuesday. Although a
couple shortwaves could slide over the ridge during the period,
possibly bringing periodic precipitation chances to the area,
confidence is low with regard to timing and areal coverage.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1125 PM CDT Tue Jul 25 2023

Mostly VFR with occasional MVFR/IFR conditions will be possible with
developing showers and thunderstorms. Taking a look across the area,
two complexes of storms continue to push southeastward across
portions of the area. The first is over southeastern South Dakota
and the second is across central Minnesota. Both complexes are
capable of bringing heavy rain, large hail, and damaging winds to
parts of the area. Expect these storms to gradually dissipate over
the next several hours with a few more isolated showers possible
over southwestern MN. Otherwise, breezy southerly to southeasterly
winds should decouple overnight and continue into well into the day
to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...AJP
LONG TERM...JM
AVIATION...Gumbs
Hazardous weather outlook, Jul 25, 3:52 AM CST, 22 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
452 AM CDT Tue Jul 25 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-261000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union-
452 AM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

There is a chance for some strong to severe thunderstorms to begin
late Tuesday afternoon and continue through the evening. Storms will
move from the northwest to the southeast beginning around Huron and
continuing through Sioux City. These storms are most likely to begin
as scattered thunderstorms capable of producing hail 1.5 to 2 inches,
and damaging wind gusts. As they progress, the threat will
transition from hail to strong wind gusts 60 to 65 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat continues across the region Thursday. Heat indices may top 100
degrees, in localized areas through the Missouri River Valley on
Tuesday, then becoming more widespread by Wednesday and Thursday.
Prepare now to ensure you are ready for the combination of dangerous
heat and humidity.

There is a chance of thunderstorms Thursday night. While the risk of
severe weather is low, a few stronger storms are possible, with hail
and gusty winds as the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057-063-261000-
Gregory-Brule-Charles Mix-
452 AM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Today and tonight.

Highs in the mid to upper 90s coupled with dew points in the upper
60s to 70s will result in heat indexes breaching 100F. Prepare now to
ensure you are ready for the combination of dangerous heat and
humidity.

There is a chance for some strong to severe thunderstorms to begin
late Tuesday afternoon and continue through the evening. Storms will
move from the northwest to the southeast. These storms are most
likely to begin as scattered thunderstorms capable of producing hail
1.5 to 2 inches, and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat continues across the region Thursday. Heat indices may top 100
degrees, in localized areas through the Missouri River Valley on
Tuesday, then becoming more widespread by Wednesday and Thursday.
Prepare now to ensure you are ready for the combination of dangerous
heat and humidity.

There is a chance of thunderstorms again Thursday night. While the
risk of severe weather is low, a few stronger storms are possible,
with hail and gusty winds as the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 25, 9:26 PM CST, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1026 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     Tstm Wnd Gst     5 NNE Stickney          43.65N 98.39W
07/25/2023  M63 MPH          Aurora             SD   Public

            Measured by personal weather station.

&&

JC
Local storm report, Jul 25, 9:55 PM CST, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1055 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     Tstm Wnd Gst     1 WNW Ethan             43.55N 98.00W
07/25/2023  M63 MPH          Davison            SD   Public

&&

JC
Local storm report, Jul 25, 9:56 PM CST, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1056 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     Tstm Wnd Gst     1 WNW Ethan             43.55N 98.00W
07/25/2023  M75 MPH          Davison            SD   Public

&&

JC
Local storm report, Jul 25, 10:22 PM CST, 4 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1122 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     Tstm Wnd Gst     1 ESE Ethan             43.54N 97.96W
07/25/2023  M80 MPH          Hanson             SD   Storm Chaser

            Measured by Storm Chaser.

&&

JC
Local storm report, Jul 25, 11:30 PM CST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1230 AM CDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Tstm Wnd Dmg     Mount Vernon            43.72N 98.26W
07/25/2023                   Davison            SD   Public

            Social media report of widespread large tree
            damage and power outages in and around Mt.
            Vernon. Time estimated by radar.

&&

AJP
Local storm report, Jul 26, 12:00 AM CST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
100 AM CDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     Hail             1 SSW Garretson         43.71N 96.50W
07/26/2023  M0.75 inch       Minnehaha          SD   Public

            Report from mPING: Dime (0.75 in.).

&&

JC

The radar

The Sioux Falls radar (KFSD), 118 km away, was scanning. The volume nearest the first event began at 08:47 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, O'Brien

When
July 26, 2:49 AM CST to 2:51 AM CST
Where
O'Brien County, 4.18 mi N of Sutherland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.030, -95.490

Hail, O'Brien

When
July 26, 2:55 AM CST to 2:59 AM CST
Where
O'Brien County, 4.41 mi NNE of Sutherland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.030, -95.470

Hailstones as large as golf balls caused minor leaf damage to trees.

Hail, Buena Vista

When
July 26, 3:22 AM CST to 3:30 AM CST
Where
Buena Vista County, 0.51 mi E of Rembrandt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -95.160

Hail, Buena Vista

When
July 26, 3:40 AM CST to 3:44 AM CST
Where
Buena Vista County, Albert City
Measured
1 in hail
Reported by
Social Media
Coordinates
42.780, -94.950

Hail, Buena Vista

When
July 26, 3:41 AM CST to 3:44 AM CST
Where
Buena Vista County, Albert City
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.780, -94.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124475, 1124478, 1124476, 1124477, 1124474.